Alert archive / South Carolina / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 66, NWS Columbia, SC

June 26, 2013Chesterfield County, Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 26, 2013, 7:01 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2013, 7:01 PM EDT (23:01 UTC)
Expired
Jun 26, 2013, 8:00 PM EDT
In force
59 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 76 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 7:49 PM EDTTSTM WND DMGBethune, SCKERSHAW DISPATCH REPORTED POWER LINES DOWN IN BETHUNE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2013-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2013-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WUUS52 KCAE 262301
SVRCAE
SCC025-055-057-270000-
/O.NEW.KCAE.SV.W.0066.130626T2301Z-130627T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
701 PM EDT WED JUN 26 2013

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 800 PM EDT

* AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTHWEST OF KERSHAW...OR 14 MILES NORTHWEST OF CAMDEN...AND
  MOVING NORTHEAST AT 15 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE KERSHAW AND HEATH
  SPRINGS

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

LAT...LON 3461 8027 3437 8027 3434 8033 3434 8036
      3431 8036 3429 8043 3427 8043 3424 8048
      3432 8080 3437 8077 3440 8078 3442 8080
      3457 8078 3469 8046
TIME...MOT...LOC 2301Z 269DEG 12KT 3445 8070

$$

HC
1 follow-up statement
973 
WWUS52 KCAE 262335
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
735 PM EDT WED JUN 26 2013

SCC025-055-057-270000-
/O.CON.KCAE.SV.W.0066.000000T0000Z-130627T0000Z/
CHESTERFIELD SC-KERSHAW SC-LANCASTER SC-
735 PM EDT WED JUN 26 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR LANCASTER...KERSHAW AND CHESTERFIELD COUNTIES...

AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF
KERSHAW...OR 13 MILES NORTHEAST OF CAMDEN...MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
JEFFERSON AND BETHUNE

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

LAT...LON 3469 8045 3461 8027 3437 8027 3434 8033
      3434 8036 3431 8036 3428 8044 3427 8043
      3424 8048 3431 8072 3461 8057 3468 8049
TIME...MOT...LOC 2335Z 269DEG 12KT 3443 8050

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 5:33 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 26, 5:33 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
533 PM EDT WED JUN 26 2013

.SYNOPSIS...
A DEEPENING UPPER LEVEL TROUGH OVER THE EASTERN US...ALONG WITH
ABUNDANT ATMOSPHERIC MOISTURE...WILL PROVIDE ABOVE NORMAL CHANCES
OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH
THE FORECAST PERIOD.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LATE THIS AFTERNOON AND EARLY THIS EVENING...STRONG AFTERNOON
HEATING HAS INCREASED LOW LEVEL LAPSE RATES HELPING TO KICK OFF
A FEW STORMS. A LOT OF BOUNDARY INTERACTIONS HAS HELPED TO INCREASE
THE STORM COVERAGE. HAVE INCREASED POPS TO 60 PERCENT THROUGH THE
EARLY EVENING.

TONIGHT...SHOWERS AND THUNDERSTORMS THAT ARE ACTIVE EARLY THIS
EVENING SHOULD DIMINISH IN COVERAGE BY MIDNIGHT. CAN NOT RULE OUT
ISOLATED ACTIVITY FOR THE REMAINDER OF THE NIGHT...BUT CONFIDENCE
IN COVERAGE NOT HIGH ENOUGH TO PLACE IN FORECAST AFTER THE
MIDNIGHT TIME FRAME. OVERNIGHT LOWS CLOSE TO PERSISTENCE...WHICH
GIVES READINGS IN THE LOWER 70S. PATCHY FOG MAY BE POSSIBLE
TOWARDS SUNRISE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
UPPER HIGH WILL CONTINUE BUILDING OVER THE SW US...WHILE UPPER
ENERGY SHIFTS CUTS OFF OVER THE E GREAT LAKES...RESULTING IN A
DEEPENING UPPER TROUGH OVER THE SE CONUS. IT APPEARS A SERIES OF
UPPER IMPULSES AND SURFACE TROUGHS WILL COME THROUGH. STRONGER
UPPER ENERGY WILL COME THROUGH THU AFTN/EVE. HIGH LEVELS OF
ATMOSPHERIC MOISTURE ARE EXPECTED TO CONTINUE THROUGH
THURSDAY...WITH GENERALLY DIURNAL LIKELY POPS THU AFTN...WITH
PREMISE FOR SOME DRIER AIR ENTERING THE REGION EARLY FRI. MODELS
HINTING AT ANOTHER SYSTEM AFFECTING US LATE FRI. SOME RUN TO RUN
MODEL INCONSISTENCY NOTED FOR SATURDAY...WITH SOME INDICATIONS NOW
THAT SOME DRIER AIR COULD AFFECT AT LEAST THE NORTHERN FA
SATURDAY. DUE TO UNCERTAINTY...WILL NOT TRY TO GET TOO DETAILED
WITH POP TIMING...AND GENERALLY MAINTAIN CONSERVATIVE POPS FRI/SAT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
WET PATTERN EXPECTED. MODELS CONTINUE TO INDICATE UPPER LOW
RETROGRADING WEST ACROSS THE GREAT LAKES/UPPER MISS VALLEY REGION
WITH DEEPENING UPPER TROUGH TO OUR WEST...WITH STRONG UPPER RIDGE
CONTINUES OVER THE W CONUS. THIS APPEARS TO PROVIDE A PROLONGED
PERIOD OF A DEEP S TO SW FLOW AND A VERY MOIST ATMOSPHERE OVER OUR
REGION...PROVIDING ABOVE NORMAL POPS/RAINFALL AND POTENTIALLY
LEADING TO A FLOODING THREAT. A BLEND OF ONGOING FORECAST...ALONG
WITH MOS AND HPC GUIDANCE GENERALLY PROVIDING LIKELY POPS AND ARE
DIURNALLY FAVORED...WHICH CONTINUES TO LOOK GOOD.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS EXPECTED FOR MUCH OF THE PERIOD...WITH RESTRICTIONS
POSSIBLE IN AFTERNOON AND EVENING CONVECTION.

ANOTHER ROUND OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
EXPECTED ACROSS THE REGION. BOUNDARY INTERACTIONS HAVE HELPED
STORMS DEVELOP ACROSS A GOOD PORTION OF THE FORECAST AREA...EXPECTED
TO DIMINISH AROUND 02Z-03Z THIS EVENING. OUTSIDE OF STORMS...MAINLY
VFR CONDITIONS EXPECTED. BRIEF IFR-MVFR CONDITIONS IN SHOWERS AND
THUNDERSTORMS. AS STORMS MOVE TOWARD TAF SITES...WILL INCLUDE
TEMPO GROUPS, OTHERWISE...LOW CONFIDENCE WITH TIMING ISSUES. LATER
ON TONIGHT...CONCERN WILL BE POTENTIAL FOR FOG AND STRATUS LATER
TONIGHT. MODELS INDICATE LOW LEVEL JET OF 25 TO 30 KNOTS OVER THE
AREA WHICH INDICATES MORE POTENTIAL FOR STRATUS. MUCH OF THIS WILL
DEPEND ON LOCATION OF AFTERNOON RAINFALL. HAVE INCLUDED MVFR FOG
AND SCATTERED LOW CLOUDS AFTER 08Z AND WILL ADJUST AS NEEDED.
WINDS THROUGH THE TAF PERIOD WILL BE SOUTHWEST AT 8 KNOTS OR LESS.

EXTENDED AVIATION OUTLOOK...CIG/VSBY RESTRICTIONS POSSIBLE EACH DAY
IN MAINLY AFTERNOON/EVENING THUNDERSTORMS...AS WELL AS LATE
NIGHT/EARLY MORNING FOG/STRATUS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 26, 5:05 AM EDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
505 AM EDT WED JUN 26 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-270915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
505 AM EDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING MAY BE CAPABLE
OF PRODUCING BRIEF LOCALIZED HEAVY RAIN...AND FLOODING OF
ROADWAYS AND OTHER LOW LYING FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 26, 5:49 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
549 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     4 WNW NEWBERRY          34.30N 81.68W
06/26/2013                   NEWBERRY           SC   LAW ENFORCEMENT

            POWER LINES DOWN ON BUSH RIVER RD.

&&

HC
Local storm report, Jun 26, 5:51 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
551 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND DMG     1 NW NEWBERRY           34.29N 81.62W
06/26/2013                   NEWBERRY           SC   LAW ENFORCEMENT

            TREE FELL ON POWER LINES AND A TREE LIMB
            CAUGHT FIRE.

&&

HC
Local storm report, Jun 26, 6:06 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
606 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND DMG     7 NNW POMARIA           34.36N 81.45W
06/26/2013                   NEWBERRY           SC   LAW ENFORCEMENT

            LARGE TREE DOWN ON GRAHAM CEMETARY RD.

&&

HC
Special weather statement, Jun 26, 6:15 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
615 PM EDT WED JUN 26 2013

SCZ036-038-262300-
CLARENDON-ORANGEBURG-
615 PM EDT WED JUN 26 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CLARENDON AND
ORANGEBURG COUNTIES THROUGH 700 PM EDT...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES NORTHEAST OF BOWMAN...MOVING EAST AT 15
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BOWMAN...ELLOREE AND HOLLY HILL...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3326 8031 3327 8035 3325 8036 3325 8043
      3328 8049 3333 8051 3326 8064 3325 8071
      3352 8071 3352 8070 3347 8066 3346 8062
      3350 8062 3353 8060 3356 8033 3330 8025
TIME...MOT...LOC 2216Z 268DEG 13KT 3343 8060
Local storm report, Jun 26, 6:46 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
646 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     12 NNE WINNSBORO        34.54N 81.03W
06/26/2013                   FAIRFIELD          SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTS TREES DOWN ON
            HERITAGE ROAD NEAR HWY 901

&&

HC
Local storm report, Jun 26, 6:51 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
651 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND DMG     13 NE WINNSBORO         34.49N 80.92W
06/26/2013                   FAIRFIELD          SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTS DOWNED TREES ON
            WATEREE RD. BETWEEN DEBUTARY RD AND WOODSIDE
            DR.

&&

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:40 PM EDTSpecial Weather StatementCAEEdgefield, Fairfield, McCormick, Newberry, Saluda50 min
Jun 26, 10:00 AM EDTAreal Flood AdvisoryCAEAiken, Orangeburg60 min
Jun 26, 11:00 AM EDTAreal Flood AdvisoryCAEAiken, Orangeburg60 min
Jun 26, 3:09 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield51 min
Jun 26, 3:53 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg67 min
Jun 26, 4:43 PM EDTSpecial Weather StatementCAELexington62 min
Jun 26, 5:05 PM EDTSevere Thunderstorm WarningCAENewberry55 min
Jun 26, 5:52 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry53 min
Jun 26, 6:15 PM EDTSpecial Weather StatementCAEOrangeburg45 min
Jun 26, 6:31 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster59 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.